Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How to know if an increase in viral load is a blip or a failure?
Aug 10, 2013

Hi, doctor.

Thanks for being so accommodating to the questions of the people posting questions here. It really helps us out. I, too, have a question. But let me provide some background info first.

My partner was diagnosed last October. His baseline viral load was in the 10 millions. And so he was started on treatment, though somewhat unconventional (like he was started on Atripla, Viread and Trizivir... this is like overkill). Later on, around March, he switched doctors (one of the first doctors to diagnose HIV in their state decades ago) and we was switched to Epzicom, Prezista and Norvir. I think he was responding well and it came to a point that his viral load became just around 45. That's around May, if I am not mistaken.

In his most recent blood test last July, it was found that his viral load increased to 600+.

He is already moving to another country where there is no Darunavir and Abacavir. So his current doctor recommended him to switch to Lamivudine+Zidovudine, Lopinavir and Ritonavir.

My questions are... - Can the rise in viral load from ~45 to 600+ be considered just a blip or is this something indicative of failure in treatment? - Do you think the switch in new regimen (maybe 1 month from now) can cause an even more increase in viral load?

Response from Dr. Holodniy

In general, that would be considered more than a blip. Although blips are usually defined as having a viral load that is undetectable, then having a new result which is now detectable usually below 200, that then returns to undetectable on the next test. At this point you don't have the follow-up test so it is hard to know whether it will go back down or continue to increase. I would not do anything with the meds yet until you get a repeat to see what's going on. If it remains elevated, say > 200 or is climbing well above 600, then a change in HIV meds is in order.



Previous
with this cd4 % should start hiv treatment(art)
Next
Optic nerve demylination

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement